Global Conformal Invariants of Submanifolds  [ Invariants conformes globaux des sous-variétés ]
Annales de l'Institut Fourier, Tome 68 (2018) no. 6, pp. 2663-2695.

Le but de cet article est d’étudier la structure algébrique des invariants conformes globaux des sous-variétés. Ceux-ci sont définis comme étant des intégrales conformément invariantes des scalaires géométriques du fibré tangent et normal. Un exemple célèbre d’un invariant conforme global est l’énergie de Willmore d’une surface. En codimension un, nous classons ces invariants, montrant que sous une hypothèse structurelle (plus précisément nous supposons que l’intégrande dépend séparément des courbures intrinsèque et extrinsèque , et non de leurs dérivées) l’intégrande ne peut être constitué que d’un invariant conforme scalaire intrinsèque, d’un invariant conforme scalaire extrinsèque ou de l’intégrande de Chern–Gauss–Bonnet. En particulier, pour les surfaces de codimenson 1, nous montrons que l’énergie de Willmore est l’unique invariant conforme global, jusqu’à l’addition d’un terme topologique (la courbure de Gauss, donnant la caractéristique d’Euler par le théorème de Gauss Bonnet). Un résultat similaire est également valable pour les surfaces de codimension deux, en prenant en compte un terme topologique supplémentaire donné par l’intégrande de Chern–Gauss–Bonnet du faisceau normal. Nous discutons également de l’existence et des propriétés des généralisations naturelles en dimensions (et codimensions) supérieures de l’énergie de Willmore.

The goal of the present paper is to investigate the algebraic structure of global conformal invariants of submanifolds. These are defined to be conformally invariant integrals of geometric scalars of the tangent and normal bundle. A famous example of a global conformal invariant is the Willmore energy of a surface. In codimension one we classify such invariants, showing that under a structural hypothesis (more precisely we assume the integrand depends separately on the intrinsic and extrinsic curvatures, and not on their derivatives) the integrand can only consist of an intrinsic scalar conformal invariant, an extrinsic scalar conformal invariant and the Chern–Gauss–Bonnet integrand. In particular, for codimension one surfaces, we show that the Willmore energy is the unique global conformal invariant, up to the addition of a topological term (the Gauss curvature, giving the Euler Characteristic by the Gauss Bonnet Theorem). A similar statement holds also for codimension two surfaces, once taking into account an additional topological term given by the Chern–Gauss–Bonnet integrand of the normal bundle. We also discuss existence and properties of natural higher dimensional (and codimensional) generalizations of the Willmore energy.

Reçu le : 2015-09-11
Révisé le : 2017-09-06
Accepté le : 2018-02-02
Publié le : 2018-11-23
DOI : https://doi.org/10.5802/aif.3220
Classification : 53A30,  53C40,  53A55
Mots clés: Invariants conformes, sous-variétés, énergie de Willmore
@article{AIF_2018__68_6_2663_0,
     author = {Mondino, Andrea and Nguyen, Huy T.},
     title = {Global Conformal Invariants of Submanifolds},
     journal = {Annales de l'Institut Fourier},
     pages = {2663--2695},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {68},
     number = {6},
     year = {2018},
     doi = {10.5802/aif.3220},
     language = {en},
     url = {aif.centre-mersenne.org/item/AIF_2018__68_6_2663_0/}
}
Mondino, Andrea; Nguyen, Huy T. Global Conformal Invariants of Submanifolds. Annales de l'Institut Fourier, Tome 68 (2018) no. 6, pp. 2663-2695. doi : 10.5802/aif.3220. https://aif.centre-mersenne.org/item/AIF_2018__68_6_2663_0/

[1] Alexakis, Spyros On the decomposition of global conformal invariants, II, Adv. Math., Tome 206 (2006) no. 2, pp. 466-502 | Zbl 1124.53013

[2] Alexakis, Spyros On the decomposition of global conformal invariants, I, Ann. Math., Tome 170 (2009) no. 3, pp. 1241-1306 | Zbl 1190.53028

[3] Alexakis, Spyros The decomposition of global conformal invariants, IV: A proposition on local Riemannian invariants, Adv. Math., Tome 225 (2011) no. 2, pp. 515-597 | Zbl 1198.53034

[4] Alexakis, Spyros The decomposition of Global Conformal Invariants: Some technical proofs. I, SIGMA, Symmetry Integrability Geom. Methods Appl., Tome 7 (2011), 019, 41 pages (Art. ID 019, 41 p.) | Zbl 1218.53038

[5] Alexakis, Spyros The decomposition of Global Conformal Invariants, Annals of Mathematics Studies, Tome 182, Princeton University Press, 2012, v+449 pages | Zbl 1258.53003

[6] Alexakis, Spyros The decomposition of Global Conformal Invariants: Some technical proofs 2, Pac. J. Math., Tome 260 (2012) no. 1, pp. 1-88 | Zbl 1271.53015

[7] Bailey, Toby N.; Eastwood, Michael G.; Graham, C. Robin Invariant theory for conformal and CR geometry, Ann. Math., Tome 139 (1994) no. 3, pp. 491-552 | Zbl 0814.53017

[8] Bernard, Yann; Rivière, Tristan Energy Quantization for Willmore Surfaces and Applications, Ann. Math., Tome 180 (2014) no. 1, pp. 87-136 | Zbl 1325.53014

[9] Blaschke, Wilhelm Vorlesungen über Differentialgeometrie, 3, Grundlehren der Mathematischen Wissenschaften, Tome 1, Springer, 1929 | Zbl 56.0588.07

[10] Carlotto, Alessandro; Mondino, Andrea Existence of Generalized Totally Umbilic 2-Spheres in Perturbed 3-Spheres, Int. Math. Res Not., Tome 2014 (2014) no. 21, pp. 6020-6052 | Zbl 1303.53079

[11] Deser, S.; Schwimmer, Adam Geometric classification of conformal anomalies in arbitrary dimensions, Phys. Lett. B, Tome 309 (1993), pp. 279-284

[12] Eastwood, Michael G. Notes on conformal geometry, The Proceedings of the 19th Winter School “Geometry and Physics” (Supplemento ai Rendiconti del Circolo Matemàtico di Palermo) Tome 43, Circolo Matemàtico di Palermo, 1996, pp. 57-76 | Zbl 0911.53020

[13] Gilkey, Peter B. Local Invariants of an Embedded Riemannian Manifold, Ann. Math., Tome 102 (1975) no. 2, pp. 198-203

[14] Kuwert, Ernst; Mondino, Andrea; Schygulla, Johannes Existence of immersed spheres minimizing curvature functionals in compact 3-manifolds, Math. Ann., Tome 359 (2014) no. 1-2, pp. 379-425 | Zbl 1295.53028

[15] Kuwert, Ernst; Schätzle, Reiner Removability of isolated singularities of Willmore surfaces, Ann. Math., Tome 160 (2004) no. 1, pp. 315-357 | Zbl 1078.53007

[16] Lamm, Tobias; Metzger, Jan; Schulze, Felix Foliations of asymptotically flat manifolds by surfaces of Willmore type, Math. Ann., Tome 350 (2011), pp. 1-78 | Zbl 1222.53028

[17] Li, Peter; Yau, Shing-Tung A New Conformal Invariant and its Applications to the Willmore Conjecture and the First Eigenvalue on Compact Surfaces, Invent. Math., Tome 69 (1982), pp. 269-291 | Zbl 0503.53042

[18] Marques, Fernando C.; Neves, André Min-Max theory and the Willmore conjecture, Ann. Math., Tome 179 (2014) no. 2, pp. 683-782 | Zbl 1297.49079

[19] Mondino, Andrea The conformal Willmore Functional: a perturbative approach, Journal of Geometric Analysis, Tome 23 (2013) no. 2, pp. 764-811

[20] Mondino, Andrea; Rivière, Tristan Willmore spheres in compact Riemannian manifolds, Adv. Math., Tome 232 (2013) no. 1, pp. 608-676 | Zbl 1294.30046

[21] Montiel, Sebastiań; Urbano, Francisco A Willmore functional for compact surfaces in the complex projective plane, J. Reine Angew. Math., Tome 546 (2002), pp. 139-154 | Zbl 0999.53040

[22] Rivière, Tristan Analysis aspects of Willmore surfaces, Invent. Math., Tome 174 (2008) no. 1, pp. 1-45 | Zbl 1155.53031

[23] Simon, Leon Existence of surfaces minimizing the Willmore functional, Commun. Anal. Geom., Tome 1 (1993), pp. 281-326 | Zbl 0848.58012

[24] Willmore, Tom J. Riemannian Geometry, Oxford Science Publications, Clarendon Press, 1993, xi+318 pages | Zbl 0797.53002